Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 24, NWS Grand Rapids, MI

May 12, 2000Clare County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 12, 2000, 3:18 PM EDT for Clare County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 12, 2000, 3:18 PM EDT (19:18 UTC)
Expired
May 12, 2000, 3:45 PM EDT
In force
27 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clare County, MI

The radar

The NCL Michigan radar (KAPX), 98 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 121919
SVRGRR
MIC035-121945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
318 PM EDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARE COUNTY IN CENTRAL MICHIGAN

* UNTIL 345 PM EDT

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OSCEOLA COUNTY...OR ABOUT 15 MILES
  SOUTHEAST OF CADILLAC...MOVING EAST AT 45 MPH.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

MWH/EJO

LAT...LON 4416 8507 4385 8507 4386 8464 4415 8463

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:50 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 12, 11:50 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 AM EDT FRI MAY 12 2000

QUICK UPDATE...JUST TO TWEAK TEMPS AND POPS. NO MAJOR CHANGES.
WAITING FOR THINGS TO POP THIS AFTERNOON. BEST INSTABILITY ACROSS
SOUTHERN TIER...MAINLY SOUTH OF I94....THO 70 DEGREE DEW POINTS HAVE
MADE IT ALL THE WAY UP TO BIG RAPIDS IN NOTHERN PART OF GRR FA.
LOOKS LIKE A BUSY AFT/EVE.

*** THE NWS OFFICES IN MICHIGAN ARE CONDUCTING A USER SURVEY TO LEARN
MORE ABOUT HOW THE AREA FORECAST DISCUSSION (AFD) IS UTILIZED. PLEASE
COMPLETE THE SHORT QUESTIONNAIRE AT WWW.CRH.NOAA.GOV/GRR/AFD.HTM THE
FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR YOU.
IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE
QUESTIONNAIRE PLEASE CONTACT RANDY GRAHAM AT (616) 949-0643 X766 ***

.GRR...NONE

OSTUNO

In the hours before

Local storm report, May 12, 11:23 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1123 AM EDT FRI MAY 12 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0327 AM    1 S CUTLERVILLE           MI   .88 INCH HAIL
05/12/00   KENT                          0230 AM    TWIN LAKE                 MI   1.00 INCH HAIL
05/12/00   MUSKEGON                      0240 AM    HOLTON                    MI   .88 INCH HAIL
05/12/00   MUSKEGON                      0250 AM    BRUNSWICK                 MI   .88 INCH HAIL
05/12/00   NEWAYGO

0341 AM    4 N IONIA                 MI   WIND DAMAGE
05/12/00   IONIA                          16" TO 18" TREES DOWN ON
                                          M66

0330 AM    5 NE GRAND RAPIDS         MI   WIND DAMAGE
05/12/00   KENT                           MCDONALDS SIGN BLOWN DOWN

0215 AM    3 SE SHELBY               MI   WIND DAMAGE
05/12/00   OCEANA                         TREES DOWN AND TREE TOPS
                                          6" TO 8" BLOWN ONTO STONY
                                          LAKE RD.

MWH
Local storm report, May 12, 11:23 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT..CORRECTED FORMAT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1123 AM EDT FRI MAY 12 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0327 AM    1 S CUTLERVILLE           MI   .88 INCH HAIL
05/12/00   KENT

0230 AM    TWIN LAKE                 MI   1.00 INCH HAIL
05/12/00   MUSKEGON

0240 AM    HOLTON                    MI   .88 INCH HAIL
05/12/00   MUSKEGON

0250 AM    BRUNSWICK                 MI   .88 INCH HAIL
05/12/00   NEWAYGO

0341 AM    4 N IONIA                 MI   WIND DAMAGE
05/12/00   IONIA                          16 TO 18 TREES DOWN ON
                                          M66
0330 AM    5 NE GRAND RAPIDS         MI   WIND DAMAGE
05/12/00   KENT                           MCDONALDS SIGN BLOWN DOWN

0215 AM    3 SE SHELBY               MI   WIND DAMAGE
05/12/00   OCEANA                         TREES DOWN AND TREE TOPS
                                          6 TO 8 BLOWN ONTO STONY
                                          LAKE RD.

MWH
Special weather statement, May 12, 1:30 PM EDT, 1 hour 48 minutes before
LMZ849-867-MIZ037>040-043>046-050>052-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
130 PM EDT FRI MAY 12 2000

A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST LOWER MICHIGAN.

IN WEST CENTRAL MICHIGAN
     OCEANA...MASON...MUSKEGON...NEWAYGO AND LAKE

IN CENTRAL MICHIGAN
     OSCEOLA...MECOSTA...MONTCALM...GRATIOT...ISABELLA AND CLARE

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADO
DEVELOPMENT.  STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS.

MWH
Special weather statement, May 12, 1:46 PM EDT, 1 hour 32 minutes before
LMZ849-867-MIZ037>040-043>046-050>052-122200-

SPECIAL WEATHER STATEMENT...CORRECTED TO TAKE OUT MUSKEGON COUNTY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
146 PM EDT FRI MAY 12 2000

A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST LOWER MICHIGAN UNTIL 6PM EDT.

IN WEST CENTRAL MICHIGAN
     OCEANA...MASON...NEWAYGO AND LAKE

IN CENTRAL MICHIGAN
     OSCEOLA...MECOSTA...MONTCALM...GRATIOT...ISABELLA AND CL0ARE

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADO
DEVELOPMENT.  STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS.

MWH
Special weather statement, May 12, 2:57 PM EDT, 21 minutes before
MIZ050-056>059-064>067-071>074-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
257 PM EDT FRI MAY 12 2000

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 900 PM EDT
FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN WEST CENTRAL MICHIGAN
     MUSKEGON

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:00 AM EDTSevere Thunderstorm WarningGRROceana45 min
May 12, 2:10 AM EDTSevere Thunderstorm WarningGRRMuskegon50 min
May 12, 2:27 AM EDTSevere Thunderstorm WarningGRRNewaygo48 min
May 12, 2:41 AM EDTSevere Thunderstorm WarningGRROttawa49 min
May 12, 2:55 AM EDTSevere Thunderstorm WarningGRRAllegan50 min
May 12, 3:05 AM EDTSevere Thunderstorm WarningGRRKent40 min
May 12, 3:20 AM EDTSevere Thunderstorm WarningGRRIonia, Montcalm40 min
May 12, 1:45 PM EDTSevere Thunderstorm WarningGRRMason30 min
May 12, 2:25 PM EDTSevere Thunderstorm WarningGRRLake25 min
May 12, 2:50 PM EDTSevere Thunderstorm WarningGRROsceola25 min
May 12, 4:27 PM EDTSevere Thunderstorm WarningGRRClare33 min
May 12, 6:08 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa37 min
May 12, 6:45 PM EDTSevere Thunderstorm WarningGRRAllegan30 min
May 12, 7:08 PM EDTSevere Thunderstorm WarningGRRNewaygo37 min
May 12, 7:13 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry32 min
May 12, 7:26 PM EDTFlash Flood WarningGRRAllegan3 hr
May 12, 7:54 PM EDTTornado WarningGRRAllegan, Kalamazoo51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.